Hail, Richland
- When
- May 17, 1:05 PM MST
- Where
- Richland County, 4.17 mi S of Sioux Pass Dot
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.870, -104.340
A trained spotter reported hail up to the size of half dollars.
A cold front moving through northeast Montana produced strong to severe thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A cold front moving through northeast Montana produced strong to severe thunderstorms during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 17, 11:08 AM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 1208 PM MDT Fri May 17 2024 .DISCUSSION... KEY MESSAGES: - There will be an opportunity for showers and isolated thunderstorms, some of them severe, today through late tonight. - Wind gusts to 40 mph are expected today, so a Lake Wind Advisory product is occurring from now through 9PM Saturday. WEATHER PATTERN OVERVIEW: A cold front is passing through the area this morning, and an associated quick moving trough will pass through in the early afternoon. This will lead to west winds gusting up to 40 mph, with higher gusts (50 mph or greater) in or near isolated thunderstorms that are expected to pop up across the area today. Specifically, Dawson, Richland, McCone, Sheridan, Daniels, Prairie, and Wibaux counties have the highest probability (10 to 40 percent probability) of seeing severe wind gusts and isolated severe hail. These storms will come to an end late this evening, with isolated showers possible after midnight. A sunny day is in store for tomorrow after the cold front passes through today, temperatures will only be slightly cooler, and sustained winds will be in the 20 to 30 mph range. A overall trough pattern is expected to remain over the region, so unsettled weather with isolated showers and thunderstorms are expected to remain over the region throughout the week. CONFIDENCE AND POTENTIAL DEVIATIONS FROM BASE FORECAST: There is medium to high (50 to 60 percent) confidence of wind gusts exceeding 30 mph out of the west today, and high (90 percent) confidence of wind gusts exceeding 30 mph on Saturday. There is low to medium (20 to 40 percent) confidence of severe winds and/or hail occurring today, especially east of line from Opheim to Jordan. -Stoinskers && .AVIATION... LAST UPDATED: 1900Z FLIGHT CONDITIONS: VFR and MVFR. DISCUSSION: There are mid to high level clouds that will continue to move through today. There is low to moderate (20 to 40 percent) confidence of severe wind gusts and severe hail moving through between 20Z and 02Z at KOLF, KSDY, and KGDV, which may lead to brief MVFR conditions in thunderstorms. A rapid change in wind direction may also occur with any downdrafts. WINDS: West northwest winds 15 to 25 knots, with gusts to 35 knots, becoming light and variable after 00Z Sunday. -Stoinskers && .GGW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT Saturday for Central and Southeast Phillips-Central and Southern Valley-Garfield-McCone- Petroleum. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
111 PM MDT Fri May 17 2024
MTZ023>025-172015-
Richland MT-Dawson MT-McCone MT-
111 PM MDT Fri May 17 2024
...A strong thunderstorm will impact portions of northeastern McCone,
central Richland and northwestern Dawson Counties through 215 PM MDT
...
At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Vida, or 18 miles south of Poplar, moving east at 40
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richey, Lambert, Vida, and Enid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4756 10546 4797 10552 4804 10514 4811 10447
4798 10433 4767 10423
TIME...MOT...LOC 1910Z 259DEG 36KT 4785 10524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StoinskiThe Glasgow radar (KGGW), 174 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported hail up to the size of half dollars.
The public reported an estimated 60 mph thunderstorm wind gust.
The Jordan Airport AWOS (KJDN) measured a 74 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169262, 1169263, 1169264.